Trying to get off oxycontin - how long does it take???

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by goldilox, Oct 5, 2011.

  1. goldilox

    goldilox Member

    Hi everyone,
    I have written before about this and I am finding it SO hard to stop taking it - My highest dose
    was 20 mgs and I went down to 15 and then 10 to 5 over a number of weeks. I am really finding
    this very very difficult. The other morning I cried so much I just want to die!! The feeling you get
    from the pit of your stomach makes you so sick and I cannot virtually do anything.
    We are planning to move in a few weeks and I dont know how I will manage. I do take ambien at night still to help me sleep but even that doesn't make a difference anymore.

    The last doctor I saw told me to take one 5 mg oxycontin every other day and then stop.

    Please help if anyone else is in this situation.

    Thankyou so very much. PLEASE HELP!!!!!
  2. goldilox

    goldilox Member

    Could someone please reply as I am so confused!! Need help. Thanks
  3. Mikie

    Mikie Moderator

    Sweetie, sometimes, this board moves slowly. Also, others may not have any experience with this; I don't. I just wanted to reply and let you know I hope someone can help you with this. It has been my experience, after many years on this board, that everyone reacts to weaning off meds differently. If it were me, I'd call the doc and explain your problem. It may be better to wean off more slowly. Good luck.

    Love, Mikie
  4. 3gs

    3gs New Member

    This is very hard too do-detoxing. Have you considering going into rehab?

    It is going to take awhile and I dont think you ever get totally over symptoms hitting you. I went thru this with benzo's and it was a nightmare and I was told it could take years for symptoms to stop.

    My daughter worked in a rehab center and its pretty much cold turkey-hell-being sick for about a week for physical addition. Your doc should be able tho to help you thru it.

    Crying and emotions all over the place was the worst. Can I ask why you are stopping?
  5. Ohijoe

    Ohijoe New Member

    I don't know what your health situation is, but I know one thing..
    The doctor you have is a quack!
    You should never go down that fast on any narcotic especially if
    you have been on it for a long time. You should at least lower it
    at the rate of 1 pill every two weeks. you can even do a longer
    time period of three weeks if you have been in a lot of stress.
    Some times, it is best tp talk to other docs. Maybe going off of
    it isn't right for yobut maybe next month

    What ever happens,
    Best of Luck to You

    Joe
    [This Message was Edited on 10/13/2011]
  6. Mikie

    Mikie Moderator

    I know the word, "addiction" is used commonly when it's really physical dependence, and not psychological addiction, which is meant. We can develop physical tolerance, and dependence, on our meds. Psycological addiction involves drug-seeking behavior. Typically no one wanting to wean off is psychologically addicted. An addict would only want more drugs, not less. There are cases of addicts deciding to quit but it's usually people who are physically dependent who are weaning off.

    In either case, there are withdrawal symptoms and they can be very harsh. It can be dangerous to wean off too fast. Patients weaning off meds need good medical supervision. Good luck.

    Love, Mikie
  7. Janalynn

    Janalynn New Member

    Thank you Mikie, that distinction can't be repeated enough!
  8. nah.stacey

    nah.stacey Member

    I just recently went through this VERY THING!!!!!!

    I detoxed off of Ambien first, having used it for 10 yrs. Did you know that long term ambien use will cause body aches similar to what Fibromyalgia patients feel alot of thinking it is firbro only?
    I put a post on here titled Long Term Ambien Use? You may want to read this. I was using ambien 27.5 mg per night, Lorazapam (opposite the ambien), and oxycodone 160 mg per day.
    Ambien will alter your moods, thinking, memory etc as much as any oxy will. During the detox off of ambien, I started using more oxy to combat the ambien withdrawals. With anything you take if you begin to taper YOU WILL FEEL WITHDRAWALS!!

    This site I used had people on there who have been long term oxy users whether they were chronic pain patients or addicts. The withdrawals will be the same, however, they can help you understand the benefits of getting off the opiates and what you will go thru. I truly could not have gotten thru all of this without them. We who are cpp's have an added advantage over those who got on for recreational use. We don't tend to have the "addictive personalities" that go with something like that. I have had Fibro/CFIDS pain still and have used Tramadol on occasion with this, but I can honestly tell you that getting off of all this other crap has been an absolute God-send. I am getting myself back in layers and I am coming back to life, even though we may never live normal lives because of the FM/CFIDS, I truly feel that it is compounded by the continued opiate/ambien use.

    Please read my posts that I have put on in the last couple of weeks, I really believe they will be of use to you.

    Don't give up on getting off the Oxy-crap. Tramadol is a synthetic opiate but isn't QUITE as noxious as the real thing. Once you clear the oxy-crap out of your system and it will take about 7-10 days to clear out complete with withdrawals etc, and 30 days till you can re-valuate your true pain levels. Is the 20 mgs your total for the day, or just the mg tablet you take 2 - 3 times per day? 20 mgs isn't that high depending on how many times per day you take it.

    Go to topix.com/forum/drug/oxycontin. It will be the best thing you EVER did for yourself. Let them help you and be your support system.
    I have incredible FM/CFIDS/failed back syndrome/arthritis in sciatica joints blah blah blah.
    But the pain caused by long term opiate use is just as bad if not worse. It does ssoooo many bad things to your pain receptors the our illness does.

    Best of Luck,
    nah.stacey